Medical Specialty >> Psychiatry

Doctors Lounge - Psychiatry Answers

Back to Psychiatry Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 8/24/2017.

Forum Name: Antidepressants

Question: Is it safe to take Lexapro and a beta-blocker?


 rocco1005 - Thu Aug 19, 2010 9:48 am

Currently i am on 10mg Lexapro and i need to start taking a beta-blocker but lexapro inhibits an enzyme called CYP2D6 in the liver which metabolizes certain things, thus causing certain medicines to build up in the system since it cant metabolize it good. Is this true? Is this only with certain beta blockers and antidepressants? I don't want any kind of interaction with these. I mean there has to be millions of people on lexapro and a beta blocker right?

I know lexapro inhibits this enzyme in the liver because it does that with caffeine too and whenever i drink coffee i feel like crap and my nerves go crazy.
 Faye Lang, RN, MSW - Mon Aug 23, 2010 9:19 pm

Hi -

Some SSRI (selective serotonin reuptake inhibitors) antidepressants do inhibit CYP2D6. Lexapro has only a weak effect on the enzyme, if any. In vitro studies did not find that Lexapro had an inhibitory effect on CYP2D6. Inhibiting the enzyme could cause some "build up" of medication due to slowed metabolic effect, but this does not appear to be a major consideration. There is no contraindication for prescribing Lexapro with beta-blockers. However, both medications may slow the heart rate, so that aspect is likely monitored by your physician.

Good luck to you.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us